Alabama, 2006

Lightning Strike in Alabama, July 6, 2006

July 6, 2006 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 6, 2:04 AM CST, 8 hours 5 minutes earlier.

Area forecast discussion, Jul 6, 2:04 AM CST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
304 AM CDT THU JUL 6 2006

.SYNOPSIS...FOR THE CURRENT FORECAST...FIRST ITEM TO DEAL WITH IN THE
FIRST HALF OF THE FORECAST IS THE DANCE OF SEVERAL UPPER
SYSTEMS...ONE OVER THE TX GULF COAST...ANOTHER OVER SOUTHERN SECTIONS
OF THE FL PENINSULA...AND ANOTHER SOUTHEAST OF HUDSON BAY. THIS LAST
UPPER LOW IS PROVIDING THE SWING POINT FOR A SHORTWAVE SYSTEM DIVING
SOUTH OVER THE EASTERN CONUS...DIGGING AN UPPER TROUGH OVER THE
EASTERN CONUS AND GULF OF MEX. HELPING TO SHARPEN THE TROUGH IS AN
UPPER RIDGE CENTERED OVER NM/TX/MX...WITH A RIDGE STRETCHING NORTH
OVER THE US/CA ROCKIES. LOW LEVEL HIGH PRESSURE OFF THE ATLANTIC
SEABOARD AND EAST COAST HAS KEPT A STEADY SOUTHERLY FLOW OVER THE
SOUTHERN PLAINS AND SOUTHEASTERN US...WITH THE LOWER MISS RIVER
VALLEY AND TX GULF COAST REPORTING PRECIP H20 VALUES AT OR ABOVE 2.
EVEN THE CENTER OF THE DRY AIRMASS (CENTERED ROUGHLY OVER THE GA/SC
COASTAL AREA) HAS MOISTENED UP TO VALUES AT OR ABOVE 1.5. THIS IS
SOUTH OF A FRONT STRETCHING FROM THE NEW ENGLAND COAST TO N-RN TX.

&&

.SHORT TERM (TODAY THROUGH TONIGHT)...JUST AS EXPECTED THE SFC HIGH
PRESSURE RIDGE OVER SOUTHEASTERN STATES IS BREAKING DOWN AS A WEAK
QUASI-STATIONARY FRONTAL BOUNDARY SAGS SLOWLY SOUTHWARD INTO THE
REGION. WATER VAPOR IMAGERY ALSO SHOWS DEEPENING UPPER TROF OVER
EASTERN HALF OF THE COUNTRY...WHICH SHOULD ALLOW FOR THE SFC
BOUNDARY TO CONTINUE TO DROP SLOWLY SOUTH ACROSS THE FCST AREA
THROUGH TONIGHT (AND INTO FRIDAY). WITH THIS...STILL LOOKING FOR A
BETTER COVERAGE OF SHRA/TSRA ACTIVITY OVER THE REGION. SAW PRETTY
GOOD COVERAGE OVER WESTERN HALF OF FCST AREA YESTERDAY...AND EXPECT
MORE OF THE SAME TODAY...BUT ALSO EXPANDING EAST ACROSS REST OF THE
AREA AS WELL. WENT WITH LIKELY POPS ACROSS THE BOARD FOR TODAY...
WITH THE BETTER RAIN COVERAGE MOVING OFFSHORE TONIGHT AS THE SFC
FRONT DRIFTS SOUTH. WITH THE MORE UNSETTLED WEATHER...LOOK FOR
COOLER DAYTIME MAX TEMPS ACROSS THE REGION TODAY WITH GREATER CLOUD
COVER AND PCPN EXPECTED. /12

.LONG TERM (FRIDAY THROUGH THURSDAY)...MODELS PROGNOSTICATING
SHORTWAVE ENERGY IMPINGING UPON THE WESTERN CONUS RIDGE...SHOVING IT
EAST TO OVER TX/OK BY LATE SATURDAY...AND HELPING TO MOVE EASTERN
TROUGH TO OVER THE EAST COAST AND FILLING IT BY THE END OF THE
WEEKEND. SHORTWAVE ENERGY DIGGING INTO THE EASTERN TROUGH HELPS TO
SEND A FRONT TOWARDS THE GULF COAST...STALLING IT SOMEWHERE ALONG THE
COAST (EITHER ONSHORE LIKE THE ETA IS SAYING OF SLIGHTLY OFFSHORE
LIKE THE GFS). GFS IS ADVERTISING A BOMB DEVELOPING OVER AL/NW FL
COASTAL WATERS LATE THURSDAY NIGHT INTO FRIDAY...BUT FILLING IT IN BY
SUNRISE SATURDAY. LOOKS LIKE A CASE OF CONVECTIVE FEEDBACK...
THOUGH...SO AM TENDING TO DISCOUNT THE PETICULARS OF THE GFS IN THIS
TIME FRAME...TEMP AND WIND WISE...THOUGH WITH A DRIER AIRMASS
BEHIND...HAVE LEANED TOWARDS THE DRIER GFS FOR POPS FRIDAY INTO
SATURDAY.

UPPER PATTERN HAS BECOME LESS AMPLIFIED AND MODE ZONAL...WITH LITTLE
WIGGLES BREAKING UP THE FLOW BY SUNDAY MORN. ABUNDANT ENERGY FLOWING
THROUGH THE UPPER LEVELS REVERSES THIS...WITH RIDGE BUILDING OVER THE
PLAINS AS TROUGH DIG OVER THE EAST AND WEST COASTS. LOW LEVEL HIGH
PRESSURE HAS BECOME CENTERED OFF THE EAST COAST...WITH THE NORTHERN
GULF COAST UNDER SOUTHEASTERLY FLOW AND THE CHANCE FOR PRECIP
INCREASING THE BEGINNING OF THE COMING WEEK AS THE MOISTURE LEVELS
INCREASE.

&&

.MARINE...MOST MODEL GUIDANCE INDICATES THAT A HIGH PRESSURE RIDGE
WILL GENERALLY PERSIST ACROSS THE EASTERN GULF NORTH CENTRAL GULF
THROUGH MOST OF THE FCST PERIOD...ALTHOUGH THE WEAK FRONTAL BOUNDARY
MENTIONED IN SHORT TERM DISCUSSION WILL MOVE INTO OUR MARINE AREA
FRIDAY AND SATURDAY. THE 00Z THU GFS QUICKLY DEVELOPS A FAIRLY
STRONG LOW PRESSURE AREA ALONG THIS BOUNDARY OVER OUR MARINE AREA BY
18Z FRI...WITH STRONG SCA LEVEL WINDS. THIS SCENARIO HAS NOT BEEN
PROGGED BY THE GFS UNTIL THIS MODEL RUN...AND OTHER MODELS SUCH AS
NAM AND UKMET (AND EVEN THE OLD NGM) DO NOT INDICATE THIS RAPID
CYCLOGENESIS. WITH PCPN BULLS-EYE OVER THE MARINE AREA NOTED IN THE
GFS...BELIEVE THAT SOLUTION TO BE SUFFERING FROM CONVECTIVE
FEEDBACK...AND FOR NOW WILL NOT BITE OFF ON THIS DEVELOPMENT. WILL
LEAN TOWARD THE NAM/UKMET/NGM SOLUTIONS...WHICH ARE NOT TOO
DIFFERENT FROM PREVIOUS MARINE FCST EXPECTATIONS...CALLING FOR
GENERALLY LIGHT FLOW WITH THE WEAK FRONTAL BOUNDARY OVER THE MARINE
AREA. WILL KEEP WINDS AND SEAS WELL BELOW SCEC/SCA LEVELS THROUGH
FCST PERIOD. /12

&&

.FIRE WEATHER...THE FA WILL SEE A GOOD 24 TO 36 HOURS OF
RAIN...HELPING TO LESSEN THE EFFECT OF THE DROUGHT WEVE BEEN IN.
WILL SEE SOME DRYING OUT OVER THE WEEKEND...BUT MODELS INDICATING
THAT WITH FLOW OFF THE GULF BECOMING RE-ESTABLISHED BY SATURDAY
NIGHT...INCREASING MOISTURE LEVELS AND THE CHANCE FOR PRECIP
INCREASING THROUGH THE COMING WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      87  71  89  74  90 /  80  60  40  10  10
PENSACOLA   88  72  88  74  90 /  60  60  40  20  10
DESTIN      91  75  88  76  89 /  60  60  40  20  20
EVERGREEN   87  68  91  70  91 /  70  50  20   0  10
WAYNESBORO  85  67  92  70  93 /  80  50  20   0   0
CAMDEN      87  67  93  69  91 /  70  40  10   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

16/12
Hazardous weather outlook, Jul 6, 4:55 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT THU JUL 6 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-071100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
555 AM CDT THU JUL 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS ACROSS THE ENTIRE
REGION BY THIS AFTERNOON AND WILL CONTINUE INTO THE EVENING AS A
WEAK FRONTAL BOUNDARY DROPS SOUTH ACROSS THE AREA. ALTHOUGH
WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS
TO 40 MPH AND BRIEF HEAVY RAINFALL...AND ALL OF THEM WILL PRODUCE
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS WILL BECOME A LITTLE LESS WIDESPREAD ONCE
AGAIN OVER THE WEEKEND...WITH SCATTERED SHOWERS AND STORMS
INCREASING IN COVERAGE AGAIN DURING THE EARLY AND MIDDLE PART OF
NEXT WEEK. HOWEVER...THE PROBABILITY OF WIDESPREAD HAZARDOUS OR
WIDESPREAD SEVERE WEATHER WILL REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE REQUIRED THROUGH TONIGHT.

The radar

The Mobile radar (KMOB), 47 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Baldwin

When
July 6, 10:09 AM CST
Where
Baldwin County, Gulf Shrs
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

A sixteen year old visitor from north Alabama was struck by lightning while walking along the beach in Gulf Shores. He and his mother were walking in ankle-deep water when a bolt of lightning struck nearby and knocked both over. The mother was okay but the son had to be transported to the hospital. The boy remained in the hospital for several days and was released after about a week. The strike occurred near where two people were struck and killed last July.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519346.